Wyoming, 2014

Damaging Wind in Wyoming, May 31, 2014

May 31, 2014 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts and hail to areas south of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts and hail to areas south of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 4:34 PM MST, 11 minutes earlier.

Area forecast discussion, May 31, 4:34 PM MST, 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT SAT MAY 31 2014

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 152 PM MDT SAT MAY 31 2014

WATER VAPOR SHOWS UPPER WAVE MOVING THROUGH ERN SD...WITH
SUBSIDENCE REGION ACROSS NERN WY/WRN SD. NEXT UPSTREAM TROF MOVING
QUICKLY OUT OF THE NRN/CNTRL ROCKIES. AT THE SFC...LOW IS DEEPENING
OVER CNTRL WY WITH INVERTED TROF EXTENDING INTO ERN MT...WITH
RETURN FLOW ACROSS THE WRN 2/3RDS OF OUR CWFA.

THIS AFTN/TONIGHT...LAPS ANALYSIS SHOWS CIN HAS MOSTLY ERODED WITH
MLCAPES IN THE 1000-2000J/KG RANGE ACRS OUR WRN HALF OF ZONES
EARLY THIS AFTN...AND A LITTLE HIGHER IN SERN MT. CU WITH VERTICAL
EXTENT BEGINNING TO DEVELOP JUST WEST OF OUR CWFA. EXPECT A LINE
OF CONVECTION TO DEVELOP WITHIN THIS CU AND PUSH INTO OUR NERN WY
ZONES BY MID/LATE AFTN...THEN INTO FAR WRN SD EARLY THIS EVE.
EFFECTIVE BULK SHEAR IS STILL NOT OVERALL IMPRESSIVE IN OUR WRN
ZONES...BUT SHOULD INCREASE AS UPPER WAVE MOVES IN LATER THIS AFTN
ALLOWING MORE SUPERCELL POTENTIAL. MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINS GIVEN PRECIPITABLE WATER
VALUES OF 150-200% NORMAL. LOW LEVEL SHEAR LOOKS TOO WEAK FOR ANY
SUBSTANTIAL TORNADO THREAT IN OUR CWFA. CONVECTION SHOULD WEAKEN
IN INTENSITY SOMEWHAT AS IT MOVES FURTHER EAST ONTO THE SD PLAINS
BY MID EVE...ALTHOUGH WDSPRD SHOWERS/TSTMS SHOULD CONTINUE TO
PROGRESS EWD OVERNIGHT.

SUNDAY...MAIN UPPER TROF WILL FINALLY SHIFT THROUGH THE NRN
PLAINS. BEST SVR THREAT SHOULD BE LIMITED TO OUR SWRN/SCNTRL SD
ZONES...WITH NW WINDS DRAWING SOMEWHAT DRIER AIR INTO THE CWFA
FROM WEST TO EAST DURING THE DAY. PCPN CHANCES WILL DIMINISH
SIGNIFICANTLY SUNDAY NIGHT.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 152 PM MDT SAT MAY 31 2014

A FEW SHOWERS/THUNDERSTORMS MAY LINGER INTO MONDAY BEFORE A WEAK
RIDGE PUSHES INTO THE AREA...BRINGING DRY CONDITIONS FOR MONDAY
NIGHT. UNSETTLED PATTERN THEN RE-DEVELOPS TUESDAY AND WILL CONTINUE
THROUGH THE REST OF THE WEEK AS A SERIES OF DISTURBANCES PUSH
THROUGH W/SWRLY FLOW ALOFT...BRINGING MORE CHANCES FOR
SHOWERS/STORMS. TEMPERATURES WILL REMAIN NEAR AVERAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 532 PM MDT SAT MAY 31 2014

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
EVENING...PARTICULARLY OVER NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA. SOME STORMS MAY BE SEVERE ESP OVER NE WY. MVFR/IFR
CONDITIONS ARE EXPECTED TO RETURN LATER TONIGHT AS FOG/LOW CIGS
REDEVELOP ACROSS THE SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...13
AVIATION...JC
Hazardous weather outlook, May 31, 3:27 AM MST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
427 AM MDT SAT MAY 31 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
427 AM MDT (527 AM CDT) SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH
DAKOTA THROUGH EARLY AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THESE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST WYOMING THIS
AFTERNOON...AND SPREAD INTO WESTERN SOUTH DAKOTA THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL WILL BE THE
MAIN THREAT. HOWEVER...DAMAGING WIND AND LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 209 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 31, 4:45 PM MST
Where
Campbell County, 9.32 mi SSE of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.160, -105.450

Wind-driven small hail damaged plants.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515997.